MAUDE Adverse Event Report: BIOMET MICROFIXATION 1.5MM SYSTEM TWIST DRILL WITH J NOTCH 1.1 X 50MM, 9MM STOP; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

BIOMET MICROFIXATION 1.5MM SYSTEM TWIST DRILL WITH J NOTCH 1.1 X 50MM, 9MM STOP; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet (b)(4).The device will not be returned for analysis as it was discarded; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.Occupation: purchasing assistant specialist.The user facility is foreign; therefore, a facility medwatch report will not be available.Report source ¿ (b)(6).
 
Event or Problem Description
It was reported the drill fractured and resulted in the retention of a foreign body during a procedure on a left orbital fracture.The surgeon placed orbital mesh and was affixing a suture to the fractured bone when the drill fractured.The piece of the fractured drill could not be removed.No additional patient consequences have been reported.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint is considered to be confirmed because it was reported that additional imaging and a consultation were conducted.The tw drill 1.1x50mm 9mmstop w/nt (item# 01-7146, lot# 834540) was not returned for investigation and no photos, scans, x-rays, or physician's reports were provided.For these reasons, no functional testing or visual evaluation could be conducted.The cert was reviewed and there were no non-conformances found.There are no indications of manufacturing defects.This is the only complaint for this item# 01-7146, vendor lot# 834540.The most likely underlying cause of the complaint is excessive force was applied, beyond what the drill was designed to encounter.It is possible that the drill was used over its maximum recommended speed, it was used to drill into high density bone, excessive normal force was applied during drilling, or off-axis forces were applied during drilling.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following fields were updated: date of this report.Describe event or problem.Relevant tests/laboratory data.Date received by manufacturer.Type of report.Follow up type.Additional narratives/data.
 
Event or Problem Description
It was reported the drill fractured and resulted in the retention of a foreign body during a procedure on a left orbital fracture.The surgeon placed orbital mesh and was affixing a suture to the fractured bone when the drill fractured.A fluoroscopy was performed and an x-ray imaged a millimetric foreign body inside the bone.Following an ent consultation, it was determined that the retained foreign body did not pose a threat to the patient¿s health.The millimetric fractured tip of the drill was not removed from the maxilla bone.No additional patient consequences have been reported.

Brand Name
1.5MM SYSTEM TWIST DRILL WITH J NOTCH 1.1 X 50MM, 9MM STOP
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key10482087
Report Number0001032347-2020-00408
Device Sequence Number4093324
Product Code HBE
UDI-Device Identifier00841036013189
UDI-Public00841036013189
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K062842
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01-7146
Device Lot Number834540
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/22/2020
Supplement Date Received by Manufacturer09/26/2020
10/28/2020
Initial Report FDA Received Date09/02/2020
Supplement Report FDA Received Date10/05/2020
11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;